Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 28, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 10, 2008, 5:22 PM CDT for Sedgwick County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2008, 5:22 PM CDT (22:22 UTC)
- Expired
- Apr 10, 2008, 5:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 13 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 10.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 102223
SVRICT
KSC173-102245-
/O.NEW.KICT.SV.W.0028.080410T2222Z-080410T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT THU APR 10 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 545 PM CDT.
* AT 516 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
UP TO 60 MPH. THIS STORM WAS LOCATED NEAR LAKE AFTON...OR 16 MILES
SOUTHWEST OF DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 58 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
MCCONNELL AIR FORCE BASE...BEL AIRE...CHENEY...COLWICH...EAST
WICHITA...GARDEN PLAIN...GODDARD...HAYSVILLE...KECHI...MAIZE...
OAKLAWN...PARK CITY...VALLEY CENTER...VIOLA...DOWNTOWN WICHITA...
JABARA AIRPORT...NORTHEAST WICHITA...SOUTH WICHITA...WICHITA MID
CONTINENT AIRPORT...LAKE AFTON...WEST WICHITA.
THIS WARNING REPLACES THE PREVIOUS WARNING FOR EASTERN KINGMAN AND
SOUTHWESTERN SEDGWICK COUNTIES.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3766 9780 3769 9779 3791 9729 3762 9714
3746 9765 3747 9767
TIME...MOT...LOC 2222Z 243DEG 50KT 3762 9752
$$
SCHRECK1 follow-up statement
000
WWUS53 KICT 102244
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
543 PM CDT THU APR 10 2008
KSC173-102253-
/O.EXP.KICT.SV.W.0028.000000T0000Z-080410T2245Z/
SEDGWICK KS-
543 PM CDT THU APR 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR SEDGWICK COUNTY WILL EXPIRE
AT 545 PM CDT...
AT 543 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
LAT...LON 3766 9780 3769 9779 3791 9729 3762 9714
3746 9765 3747 9767
TIME...MOT...LOC 2243Z 243DEG 50KT 3775 9719
$$
SCHRECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:48 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Apr 10, 3:48 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 348 PM CDT THU APR 10 2008 .DISCUSSION... SYNOPSIS: INTENSE LOW PRESSURE CENTERED OVER NE KS LATE THIS AFTERNOON WILL MOVE NORTHEAST ACROSS IA THIS EVENING. THIS WILL INDUCE BRISK SOUTHERLY FLOW ACROSS SE KS THIS EVENING WITH SW WINDS SHIFTING TO THE NW & INCREASING GREATLY LATE THIS EVENING ACROSS C KS & MUCH OF SC KS. TONIGHT: PER SYNOPSIS FORECAST BECOMING INCREASINGLY COMPLEX WITH MULTIPLE WIND ADVISORIES IN EFFECT FOR DIFFERENT PERIODS. SW FLOW ACROSS SE KS WILL INCREASE IN RESPONSE TO MARKED PRESSURE FALLS ROTATING E THEN NE ACROSS SRN PLAINS. AS RESULT HAVE EXTENDED WIND ADVISORY FOR SE KS UNTIL 10 PM. ACROSS C & MOST OF SC KS WINDS WILL SHIFT TO THE NW & INCREASE GREATLY WITH ADVISORY CRITERIA BEING REALIZED 10PM. WINDS ACROSS WRN & CENTRAL NEBRASKA HAVE EASILY REACHED ADVISORY CRITERIA & EXPECT SUCH VELOCITIES TO SPREAD SE ACROSS WRN HALF OF CWFA LATER THIS EVENING. WINDS JUST OFF THE DECK ARE HITTING 35-40KTS PER BUFKIT & WITH AIRMASS DRY ADIABATIC THRU 850MB CAN EASILY SEE SUCH WINDS REACHING THE DECK. RA/SN MIXTURE ASSOCIATED WITH STRONG 925-850MB WRAP-AROUND INDUCED BY AFORE-MENTIONED INTENSE LOW PRESSURE WILL AFFECT C KS PRIMARILY THRU 10PM BY WHICH TIME THE SFC-850MB LOW WILL HAVE LIFTED SUFFICIENTLY NE TO SHUNT MOST PRECIPITATION NE OF THESE AREAS. FRI: STRONGLY CONSIDERED ISSUING WIND ADVISORY FOR C KS PER COMPARABLE REASON STATED ABOVE. VERY LIKELY THAT NW WINDS SUSTAINED IN 25-35 MPH RANGE WITH GUSTS REACHING 40 MPH WILL WHIP ACROSS THESE AREAS. AFTER COORDINATING WITH NEIGHBORING WFOS HAVE OPTED TO CHECK SWING IN WIND ADVISORY ISSUANCE. AREAS OF -RA MAY VENTURE AS FAR S AS C KS & HAVE RETAINED 20% POPS FOR THESE AREAS. SAT-SUNDAY: BIGGEST CONCERN IS LATE SAT NIGHT-EARLY SUNDAY MORNING DUE HARD FREEZE POTENTIAL...ESPECIALLY IN C KS...AS SEMI-INVERTED CANADIAN SFC RIDGE BUILDS SE INTO KS. NEXT WEEK: WINDY & WARMER WEATHER SLATED ALL AREAS MON THRU THU AS LARGE UPR RIDGE DEAMPLIFIES AS IT SPREADS E ACROSS CENTRAL THIRD OF U.S. MOISTENING SLY FLOW GREATLY INCREASES DURING MID-WEEK AS SFC TROF ALIGNED WITH CO/KS BORDER STRENGTHENS IN RESPONSE TO MID-UPR LOW DIGGING OVER SRN ROCKIES. WEATHER MAY GET VERY INTERESTING THU NIGHT (OBVIOUSLY FROM A CONVECTIVE STANDPOINT) AS THE UPR LOW CROSSES NE NM/SE CO THATLL ENABLE SFC-850MB DRY LINE TO PUNCH E ACROSS TX & OK PANHANDLES IN CONJUNCTION WITH MID LVL COLD ADVECTION. STAY TUNED. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 39 52 34 51 / 30 10 10 10 HUTCHINSON 37 49 33 50 / 30 20 10 10 NEWTON 38 49 34 49 / 30 10 10 10 ELDORADO 40 51 34 49 / 30 10 10 10 WINFIELD-KWLD 41 55 35 52 / 20 10 10 10 RUSSELL 34 47 32 49 / 50 30 10 10 GREAT BEND 35 48 33 50 / 40 20 10 10 SALINA 36 47 33 47 / 40 20 10 10 MCPHERSON 37 48 33 49 / 40 20 10 10 COFFEYVILLE 43 56 35 51 / 30 10 10 10 CHANUTE 42 52 35 49 / 30 10 10 10 IOLA 42 50 35 49 / 30 10 10 10 PARSONS-KPPF 43 54 35 50 / 30 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KSZ070>072- 094>096-098>100. WIND ADVISORY FROM 10 PM THIS EVENING TO 7 AM CDT FRIDAY FOR KSZ032-033-047>052-067-068-082-083-091-092. WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ053-069-083- 091>093. &&
Hazardous weather outlook, Apr 10, 4:58 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 458 PM CDT THU APR 10 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-112200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 458 PM CDT THU APR 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT STRONG THUNDERSTORMS ARE POSSIBLE OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS THIS EVENING...WHERE NICKEL-SIZED HAIL AND WINDS AROUND 50 MPH MAY OCCUR. SOUTHWEST WINDS OF 25 TO 35 MPH ARE POSSIBLE OVER SOUTHEAST KANSAS THIS EVENING. PLEASE REFER TO THE LATEST WIND ADVISORY FOR DETAILS. ACROSS CENTRAL AND MUCH OF SOUTH-CENTRAL KANSAS...WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE TO 25 TO 35 MPH LATE THIS EVENING. PLEASE REFER TO THE LATEST WIND ADVISORY FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY IT IS LIKELY THAT GUSTY NORTHWEST WINDS OF 25 TO 35 MPH WILL PERSIST ACROSS MOST OF CENTRAL KANSAS ON FRIDAY. THEREFORE...ONE SHOULD BE ALERT FOR THE ISSUANCE OF A WIND ADVISORY FOR CENTRAL KANSAS FRIDAY MORNING. TEMPERATURES ARE LIKELY TO DROP TO AROUND 30 DEGREES IN CENTRAL AND SOUTH-CENTRAL KANSAS LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING. ONE SHOULD BE READY TO PROTECT SENSITIVE PLANTS THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
In the hours before
Special weather statement, Apr 10, 4:43 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 443 PM CDT THU APR 10 2008 KSZ091-092-102245- HARPER-SUMNER- 443 PM CDT THU APR 10 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER AND SUMNER COUNTIES... AT 441 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BLUFF CITY...OR 7 MILES EAST OF ANTHONY... AND MOVING EAST AT 39 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SCHRECK
Local storm report, Apr 10, 4:54 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
454 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL 2 W EL DORADO 37.82N 96.89W
04/10/2008 E0.75 INCH BUTLER KS PUBLIC
REPORTED ON HIGHWAY 254.
&&
CDBSpecial weather statement, Apr 10, 4:57 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 457 PM CDT THU APR 10 2008 KSZ053-069-070-102230- BUTLER-CHASE-GREENWOOD- 457 PM CDT THU APR 10 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER...CHASE AND GREENWOOD COUNTIES... AT 456 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF CASSODAY...OR 13 MILES NORTHEAST OF EL DORADO...AND MOVING NORTHEAST AT 51 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SCHRECK
Local storm report, Apr 10, 5:01 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
501 PM CDT THU APR 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND GST SPIVEY 37.45N 98.17W
04/10/2008 E60 MPH KINGMAN KS TRAINED SPOTTER
THE STRONG WINDS MOVED A METAL SWING SET SEVERAL FEET.
&&
ADKSpecial weather statement, Apr 10, 5:01 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 501 PM CDT THU APR 10 2008 KSZ091-092-102230- HARPER-SUMNER- 501 PM CDT THU APR 10 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER AND SUMNER COUNTIES... AT 456 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BLUFF CITY...OR 9 MILES EAST OF ANTHONY... AND MOVING NORTHEAST AT 36 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SCHRECK
Special weather statement, Apr 10, 5:18 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 518 PM CDT THU APR 10 2008 KSZ083-102245- SEDGWICK- 518 PM CDT THU APR 10 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SEDGWICK COUNTY... AT 516 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 50 MPH. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. SCHRECK
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 10:03 PM CDT | River Flood Warning | ICT | Labette, Neosho | 47 hr |
| Apr 9, 10:03 PM CDT | River Flood Warning | ICT | Labette | 57 hr |
| Apr 10, 3:18 AM CDT | Wind Advisory | ICT | Allen, Butler, Chase, Chautauqua, Cowley, Elk and 9 more | 17 hr |
| Apr 10, 3:22 PM CDT | Wind Advisory | ICT | Barton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 8 more | 11 hr |
| Apr 10, 3:49 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 56 min |
| Apr 10, 4:07 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick, Sumner | 23 min |
| Apr 10, 4:55 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Sedgwick | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.